Forums  •  Classifieds  •  Events  •  Directory

 
Page 1 of 2 12 LastLast

Depo Provera

  1. #1
    FShah is offline Registered User
    Join Date
    Nov 2007
    Location
    HK
    Posts
    76

    Depo Provera

    Has anyone taken Depo Provera shot as a contraceptive option? Is there any side effects if taken only for a short term? Although it contains only progesterone, did any mothers experience a decrease in her milk supply?

    I have read about the above contraceptives, the side effects and all but would be grateful if anyone could share their thoughts about it (i.e if they experience huge mood swings or decrement of milk supply)

  2. #2
    tikkunolam is offline Registered User
    Join Date
    Aug 2007
    Location
    Hong Kong
    Posts
    61
    I wasn't breastfeeding when I did the shots but I had an awful time with it. I had weight gain (6 kilos) and zero sex drive. I mean absolutely zero drive so what's the point of having birth control if one doesn't even want to have sex right? I was definitely moody too. I felt tired and cranky. I had to wait over 6 months for the side effects to wear off. It seemed like forever. Also, not having my period was too weird. It felt very unnatural and I was constantly wondering if/when my period would come while I was on the shots. It took a few months for my period to stop and the entire time during those months it was very unpredictable. Then when I waited for the shot to wear off, once my cycle started, I would have my period for weeks at a time (I think 5-6 weeks)- it was light but very unpredictable.

    Everyone has a different experience. I have friends who swear by the Depro-Provera shots. It takes several shots to really make a decision. When I knew it wasn't right for me, it felt like an eternity for me to wait for it to wear off. Thankfully the 6 kilos came back off in the end.
    Last edited by tikkunolam; 05-04-2008 at 09:44 PM. Reason: added a phrase

  3. #3
    rebekah is offline Registered User
    Join Date
    Jun 2007
    Location
    Pokfulam
    Posts
    352
    I have never used it but my sister in law had the same problem with non-existent libido. I personally don't like the idea of taking it because once you go off, it can take a long time for periods and ovulation to return to normal (often 9 mo. to a year from what I've read)

    Of course this is all anecdotal, I haven't read much into the scientific research and side effects of it...

  4. #4
    shoni is offline Registered User
    Join Date
    Apr 2007
    Location
    HK
    Posts
    131
    Hi,

    I was on Depo for nearly 5 years. From the first shot (I took it on the first day of my period) I had no more periods until 2 months after stopping. It was a little worrying not knowing when it was going to start but it was regular as soon as it did.

    I had no weight gain, but was very active at the time, having said that though I was not able to loose any weight whilst on Depo.

    I agree with the above comments though of zero sex drive. I loved the fact that I had no periods and with that the knowledge of 100% birth control, but I found it very hard to maintain physical feelings.

    Sorry no experience of taking depo whilst breastfeeding. I wont be going back onto Depo after giving birth, am going to look into an internal spermicide, not heard of it before but someone I know has. Hopefully it wont have the same low libido effect as depo.

  5. #5
    C bebe's Avatar
    C bebe is offline Registered User
    Join Date
    Jan 2008
    Location
    Mid-levels
    Posts
    48
    hi fshah, i was on depo for about 3 years and LOVED every second of it. no monthly periods, no monthly mood swings, no monthly bloating, etc. many complain of weight gains but i had no problems with it - as stated above by shoni - i was very active so i guess it would depend of the person & their lifestyle. i also didn't notice any probs with sex drive.

    what i liked more than anything was taking a shot and forgetting about it for 3(?) months. with the pill, i used to always forget to take it so for someone as scatterbrained as me, depo was the perfect solution.

    i got off depo last year to prepare for ttc and my period returned in about 1-2 months. overall, i loved my experiences with depo.

  6. #6
    HKfornow is offline Registered User
    Join Date
    Sep 2004
    Location
    HK
    Posts
    243
    Agree with the other ladies on the weight gain issue, an ex-coworker and myself were on it, and both of us ballooned quite a bit while we were on it. . . now my fat is all due to my glut for food not depo

  7. #7
    FShah is offline Registered User
    Join Date
    Nov 2007
    Location
    HK
    Posts
    76
    Thank you all for your invaluable & some witty inputs on this.. I am contemplating on taking a shot of Depo Provera as like C Bebe I am quite a scatterbrained myself plus I have difficulty in swallowing pills (yes, its humourously crazy but true) and as mentioned I tend to forget when i was on the weekly patch... having a shot once every 3 months is godsend in my books but at the same time I am a tad wary as from some articles I've read, some women do experience a decrease in milk supply thought not all. Plus I get a tad paranoid if I gained too much weight!!! :)

    shoni & C Bebe - Both of you mentioned you were very active... did you exercise regularly or were you just up and about most times? :)

  8. #8
    shoni is offline Registered User
    Join Date
    Apr 2007
    Location
    HK
    Posts
    131
    Hi,

    I was doing Taekwondo at least three times a week, someties five, so very active.

    And also thinking back, the low libido was mainly isolated to one partner (had two during the 5 years I was on it an the second partner and I had no problems - so could just have been him that reduced my libido, hehe).

    I saw a website (babycentre UK) the other day that said it was safe for breastfeeding mums.

    Don't think I can help much more.

    Shoni

Page 1 of 2 12 LastLast
Scroll to top